Rebound after fingolimod

R

Coss-Rovirosa et al. Severe fingolimod rebound syndrome after switching to cladribine treatment. Mult Scler Relat Disord. 2020 Jan 16;40:101938.

We present the clinical and imaging characteristics of a patient whom presented with rebound syndrome after switching from fingolimod to cladribine treatment due to hematologic toxicity. Previous imaging studies had shown a non-aggressive phenotype of the disease, however, multiple active tumefactive lesions became evident after beginning treatment with cladribine. The patient responded well to plasmapheresis.

After a quick call to ProfK to find out what was going on, he came back and said the rebound occurred a couple of days after cladribine, so we can’t put the blame of the rebound on cladribine, but rather on fingolimod. A few days after initiating cladribine there would only be limited depletion of lymphocytes as it takes several weeks for cladribine to work.

Rebound after cessation of natalizumab and fingolimod suggest that an important immune subset has returned and entered the CNS. We know that natalizumab rebound is inhibited by CD20 B cell depletion. Extended 6 week natalizumab seems to block disease activity but seems to allow some cells to get in an sort out the PML. What’s the difference?

P.S. added by Prof G: Please note the Barts-MS neurologists don’t allow too long a wash-out on stopping fingolimod before starting cladribine. Just long enough to allow the total lymphocyte to get above 800/mm3; this typically occurs at around 3 weeks after the last oral dose of fingolimod. However, in some cases, it can take months to occur and we even had one case who had a relapse with a persistent lymphopaenia post-fingolimod. The other important message here is that the total lymphocyte count is a poor predictor of therapeutic efficacy, or lack of efficacy, on fingolimod or on fingolimod withdrawal.

COI: Multiple, but have been called a CladLad,:-) relating off-label use

About the author

MouseDoctor

3 comments

  • hello mousedoctor

    as someone moving to clad from ty in the near future, these types of reports are quite topical and I would like to understand what this really means

    what was the washout period for said patient ^?

    my understanding is that you don’t allow rebound by limiting the washout period, so was the issue here, they didn’t handle that correctly?

    I really don’t get what the message of this post is!?

    • Washout period was 2 months to allow lymphopenia on fingolimod to return to normal. Obviously far too long.
      Trying to claim it was Cladribine that was responsible is not warranted.

    • It was two months and this is too long and as ProfK & G have told me this would be much longer than they would typically do, so the answer to your question is yes.

      The message of this post is that the problem is fingolimod withdrawal and not cladribine induced. The title is rather misleading. Cladribine takes time to work, it depletes B cells within a month but T cells takes quite abit longer.

      I would say if you take fingolimod, natalizumab and now siponimod, I think you should plan an exit strategy as part of your entry strategy. I think this applies to SPMS too.

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives